Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 23, 2021, 11:01 PM MDT for Grant County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2021, 11:01 PM MDT (05:01 UTC)
- Expired
- Aug 23, 2021, 11:30 PM MDT
- In force
- 29 min
- Issued by
- NWS Bismarck, ND
- Hail
- 0.88 in
- Wind
- 30
County Grant County, ND
The radar
The Bismarck radar (KBIS), 78 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 508 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
845
WWUS83 KBIS 240501
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
1101 PM MDT Mon Aug 23 2021
NDZ042-240530-
Grant ND-
1101 PM MDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of southeastern Grant
County through 1130 PM MDT...
At 1100 PM MDT, a strong thunderstorm was located 12 miles southeast
of Carson, or 21 miles southeast of Elgin, moving northeast at 35
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of southeastern Grant
County, including the following locations... St. Gertrude, Raleigh,
and Leith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
south central North Dakota.
&&
LAT...LON 4606 10148 4619 10175 4638 10168 4637 10105
4629 10105 4628 10102 4627 10110 4622 10112
4619 10119 4615 10119 4615 10121 4614 10123
4613 10130 4609 10132 4609 10134 4607 10135
4608 10140 4605 10143
TIME...MOT...LOC 0500Z 225DEG 31KT 4625 10146
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
$$
HOLLANWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 23, 9:18 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 23, 9:18 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1018 PM CDT Mon Aug 23 2021 .UPDATE... Issued at 1015 PM CDT Mon Aug 23 2021 Quick update for Severe Thunderstorm Watch 459, in effect until 3 AM CDT for far south central North Dakota. 00Z guidance is starting to suggest a separate area of strong convection is possible between the Canadian border and Highway 2 in northwest and north central North Dakota early Tuesday morning. We will continue to evaluate this potential as new data arrive. UPDATE Issued at 954 PM CDT Mon Aug 23 2021 At 945 PM CDT, a meridional line of strong to severe thunderstorms with rotating updrafts was located from near Selfridge extending south through the Standing Rock Reservation in north central South Dakota. SPC Mesoanalysis indicates these storms are about to intercept an area of strong low level warm air advection and moisture transport. So we anticipate these storms should have no problem maintaining their strength as they track east-northeast across south central North Dakota. Instability, buoyancy, and shear parameters remain quite favorable for severe weather. Both large hail and damaging winds remain possible, though a transition away from the wind threat is still expected as the boundary layer becomes increasingly stabilized. In addition, if these storms are still partially rooted in the boundary layer, enough low level shear may be present for a brief tornado threat, though this remains by far the least likely hazard. UPDATE Issued at 712 PM CDT Mon Aug 23 2021 A line of widely scattered thunderstorms has developed from the southeast corner of Montana into south central South Dakota. An 84 mph wind gust was reported over one hour ago at an elevated station north of Belle Fourche, SD, but no other severe wind gusts have been reported since. The storms that are approaching far southwest North Dakota are moving through an environment with steep mid level lapse rates approaching 9 C/km, high DCAPE around 1500 J/kg, and marginal effective bulk shear near 30 kts, per SPC mesoanalysis. While these storms do not appear to pose an immediate severe threat to southwest North Dakota, they will need to be monitored closely. && .SHORT TERM...(This evening through Tuesday) Issued at 229 PM CDT Mon Aug 23 2021 The main forecast issue in the short term period will be thunderstorm chances tonight through Tuesday. Latest WV imagery shows an upper level low situated over southern Alberta with shortwave energy rotating through the base of the trough and a broad southwest flow beneath the trough from northern California into the Northern Plains. At the surface lee side cyclogenesis is occurring over the Northern High Plains in response to the approaching upper trough. As this trough and shortwave energy over the West Coast approach, strong warm advection will spread into the forecast area and the lee cyclone will track into the western Dakotas. The combination of the strong warm advection and increasing mid-upper level forcing is expected to result in elevated thunderstorms moving into and/or developing over the southwest/south central and spreading north and east. Strong bulk shear of 40 to 55 knots will be over the area with increasing MUCape values through the night. Even though convection will be elevated, with instability and shear this strong, we could see some severe potential with any rotating updrafts, and we did bump up the hail size to half-dollar from quarter. We kept the wind gust potential at 60 given the elevated nature of the storms. Seems like a lot of the CAMS develop convection over the higher elevations of the northern High Plains and track it east northeast into southwest/south central ND, then intensify the convection as the low level jet/strong warm advection really kicks in later tonight. The HREF updraft helicities and SREF probability of SVR seem to key on this as well. My only question is that if Convection does not occur over the high plains, or dissipates before it reaches us, will there be strong convection. Not sure but by noticing the increasing congested CU in the vicinity of the Black Hills and northeast Wyoming and their trajectory, it seems reasonable given the amount of forcing for ascent approaching the area. There is also the aforementioned northern stream wave that moves into the northwest late tonight. The thinking is that the severe potential for convection across the northern tier counties will be lower, but given the strong shear, an isolated marginally severe wind gust or hail can not be ruled out here either. Convection tapers off over central and eastern ND on Tuesday with skies clearing behind the system. There are indications of another round of stratus dropping into northern ND, and possibly a little farther south than this mornings stratus. Highs are expected to range from the 60s north to lower 80s far south. .LONG TERM...(Tuesday night through Monday) Issued at 229 PM CDT Mon Aug 23 2021 The long term forecast continues to favor an active weather pattern with near to slightly below average temperatures. There will be a brief reprieve in precipitation chances Tuesday night through Wednesday morning behind the exiting wave. Meanwhile, a broad upper trough will be moving into the northwestern CONUS, eventually setting up southwesterly flow aloft across the northern Plains. Multiple waves are expected round the trough axis and pass through the southwesterly flow, providing precipitation chances throughout the remainder of the week with the best chances appearing to be late Thursday into early Friday. The trough weakens through the weekend with slightly warmer and drier conditions expected heading into the beginning of next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 954 PM CDT Mon Aug 23 2021 While most terminals will likely see VFR conditions for much of the forecast period, there are several potential aviation hazards to address. There is a chance of thunderstorms across southern North Dakota tonight, with the highest chances at KBIS and KJMS. The strongest storms may produce IFR/LIFR visibility, erratic wind gusts, and hail. A period of MVFR ceilings is forecast at KXWA and KMOT Tuesday morning. Low level wind shear will be a concern later tonight into early Tuesday morning. Surface winds will generally be southeasterly around 10-15 kts through tonight before becoming northwesterly around 15-20 kts Tuesday afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Hollan SHORT TERM...TWH LONG TERM...TWH AVIATION...Hollan
Hazardous weather outlook, Aug 23, 9:21 PM MDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1021 PM CDT Mon Aug 23 2021 NDZ002>005-010>013-018>023-025-033>037-040>048-050-051-250330- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 1021 PM CDT Mon Aug 23 2021 /921 PM MDT Mon Aug 23 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight. A few storms may be severe, with hail to the size of half dollar coins, and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe thunderstorms are possible in southwest North Dakota Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ001-009-017-031-032-250330- Divide-Williams-McKenzie-Golden Valley-Billings- 1021 PM CDT Mon Aug 23 2021 /921 PM MDT Mon Aug 23 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight There is a slight chance of thunderstorms tonight. Storms are forecast to remain below severe limits. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
In the hours before
Special weather statement, Aug 23, 8:53 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
953 PM CDT Mon Aug 23 2021
NDZ045-240330-
Sioux ND-
953 PM CDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of southeastern Sioux
County through 1030 PM CDT...
At 953 PM CDT, Doppler radar was tracking a strong thunderstorm over
Selfridge, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Yates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4604 10110 4623 10070 4612 10061 4606 10061
4601 10056 4599 10052 4597 10051 4595 10051
4594 10052 4594 10102
TIME...MOT...LOC 0253Z 238DEG 33KT 4600 10094
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TELKENSpecial weather statement, Aug 23, 10:38 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1138 PM CDT Mon Aug 23 2021
NDZ047-050-240515-
Logan ND-McIntosh ND-
1138 PM CDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of Logan and McIntosh
Counties through 1215 AM CDT...
At 1137 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lehr, or 16 miles north of Ashley, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashley, Wishek, Lehr, Venturia, Fredonia, Burnstad, Danzig, Green
Lake, and Beaver Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.
&&
LAT...LON 4650 9975 4663 9904 4629 9904 4628 9900
4594 9901 4594 9973
TIME...MOT...LOC 0437Z 255DEG 35KT 4627 9934
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HOLLANSpecial weather statement, Aug 23, 11:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1101 PM MDT Mon Aug 23 2021
NDZ042-240530-
Grant ND-
1101 PM MDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of southeastern Grant
County through 1130 PM MDT...
At 1100 PM MDT, a strong thunderstorm was located 12 miles southeast
of Carson, or 21 miles southeast of Elgin, moving northeast at 35
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of southeastern Grant
County, including the following locations... St. Gertrude, Raleigh,
and Leith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
south central North Dakota.
&&
LAT...LON 4606 10148 4619 10175 4638 10168 4637 10105
4629 10105 4628 10102 4627 10110 4622 10112
4619 10119 4615 10119 4615 10121 4614 10123
4613 10130 4609 10132 4609 10134 4607 10135
4608 10140 4605 10143
TIME...MOT...LOC 0500Z 225DEG 31KT 4625 10146
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
HOLLANThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:53 PM MDT | Special Weather Statement | BIS | Sioux | 37 min |
| Aug 23, 9:06 PM MDT | Severe Thunderstorm Warning | BIS | Sioux | 24 min |
| Aug 23, 10:38 PM MDT | Special Weather Statement | BIS | Logan, McIntosh | 37 min |
| Aug 23, 11:14 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 46 min |
| Aug 23, 11:23 PM MDT | Special Weather Statement | BIS | Dickey, LaMoure | 37 min |
| Aug 23, 11:45 PM MDT | Severe Thunderstorm Warning | BIS | Dickey | 30 min |
| Aug 24, 12:03 AM MDT | Special Weather Statement | BIS | Emmons | 27 min |
| Aug 24, 1:01 AM MDT | Special Weather Statement | BIS | Logan | 29 min |
| Aug 24, 1:57 AM MDT | Areal Flood Advisory | BIS | Logan | 98 min |
| Aug 24, 4:54 AM MDT | Special Weather Statement | BIS | Mountrail | 36 min |
| Aug 24, 5:16 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 29 min |
| Aug 24, 6:26 AM MDT | Special Weather Statement | BIS | Pierce | 34 min |
| Aug 24, 7:19 AM MDT | Special Weather Statement | BIS | McHenry | 26 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.